Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 67, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2009, 3:50 PM CDT for Stephenson County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2009, 3:50 PM CDT (20:50 UTC)
- Expired
- Jun 25, 2009, 4:04 PM CDT
- In force
- 14 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2414 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:37 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 25, 2:37 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT THU JUN 25 2009
.SYNOPSIS...
WEAK FRONTAL BOUNDARY MOVING ACROSS EASTERN IA WILL PUSH OFF TO THE
EAST EARLY THIS EVENING ENDING THE SCATTERED STORMS. RIDGE BUILDS
INTO THE MIDWEST TONIGHT AND FRIDAY WITH DRY WEATHER EXPECTED.
RATHER STRONG CYCLONE MOVING ACROSS THE NORTHERN PLAINS BY SATURDAY
SHOULD SWEEP A STRONGER COLD FRONT INTO THE DVN CWA BY SATURDAY
NIGHT. SOMEWHAT COOLER AND LESS HUMID AIR SHOULD PREVAIL SUNDAY AND
INTO THE FIRST HALF OF NEXT WEEK AS THE MIDWEST WILL BE INFLUENCED
BY NORTHWEST FLOW. HOWEVER GFS NOW SIMILAR TO THE ECMWF IN KEEPING
DECENT CLOSED LOW AND ASSOCIATED COOL SHOWERY WEATHER WELL TO OUR
EAST OVER THE EASTERN GREAT LAKES REGION.
&&
.SHORT TERM...TONIGHT AND FRIDAY...
WEAK FRONTAL BOUNDARY MOVING SLOWLY INTO EASTERN IA HAS TRIGGERED
SCATTERED THUNDERSTORMS AHEAD OF IT IN NORTHEAST IA AND NW IL. THE
STORMS SHOULD END EARLY THIS EVENING AS THE FRONT PUSHES OFF TO THE
EAST. PULSE TYPE STORMS REMAINDER OF THIS AFTERNOON WITH POTENTIAL
FOR ISOLATED SEVERE WIND ALONG WITH BRIEF HEAVY RAIN. FREEZING
LEVELS NEAR 15K FT SO LARGE HAIL THREAT IS MINIMAL. NOT EXPECTING
ANYTHING ORGANIZED AS SHEAR IS RATHER WEAK BUT THE CAPES ARE OVER
4000 J/KG. RIDGE SURFACE AND ALOFT BUILDS INTO THE REGION TONIGHT
AND FRIDAY. WATER VAPOR LOOPS SHOW PRETTY GOOD DRYING WITH THE
BUILDING RIDGE...SO CLEARING SKIES TONIGHT AND PLENTY OF SUNSHINE ON
FRIDAY. TEMPERATURES SHOULD WARM INTO THE LOWER 90S WITH DEWPOINTS
SEVERAL DEGREES LESS THAN TODAY. THEREFORE EVEN THOUGH HEAT INDICES
WILL PUSH WELL INTO THE 90S THIS SHOULD REMAIN BELOW ADVISORY
CRITERIA. IF DEWPOINTS END UP HIGHER THAN FORECAST ESPECIALLY WITH
CROPS WELL ESTABLISHED ADVISORY CRITERIA MAY BE REACHED IN SOME
LOCATIONS...SO LATER SHIFTS CAN MONITOR.
CONCERNING THE CURRENT HEAT ADVISORY...DUE TO THE CLOUDS AND
THUNDERSTORMS IN PORTIONS OF EASTERN IA AND NW IL THE HEAT ADVISORY
WILL BE CANCELLED AT 3 PM WITH THE NEW FORECAST PACKAGE. HOWEVER
WILL KEEP THE ADVISORY GOING UNTIL 8 PM THIS EVENING FOR ROUGHLY
SOUTH OF INTERSTATE 80 WHERE STORMS HAVE NOT MATERIALIZED...AND HEAT
INDICES CURRENTLY ARE IN THE 100 TO 105 RANGE.
..HAASE..
.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
MAIN CONCERN OF THE LONG TERM FORECAST IS THE COLD FRONT DUE THROUGH
ON SATURDAY. SURFACE LOW DEVELOPS SOMEWHERE OVER THE EASTERN
DAKOTAS FRIDAY NIGHT...DEPENDING ON WHICH MODEL YOU LOOK AT...AND
MOVES TO THE NORTHEAST SATURDAY. THIS DRAGS A COLD FRONT ACROSS THE
CWA SATURDAY AFTERNOON AND EVENING. FOR NOW THE MODELS ARE DIFFERING
ON THE TIMING OF THE SURFACE BOUNDARY...BUT THE COLD FRONT SHOULD BE
ALONG AND EAST OF THE MISSISSIPPI BY EVENING...AND THAT WE ARE
PROBABLY LOOKING AT AN AFTERNOON AND EARLY EVENING SEVERE THREAT.
INSTABILITY SHOULD BE QUITE HIGH...ALONG WITH DECENT SHEAR...SO
CONFIDENCE IN SEVERE THREAT IS FAIRLY HIGH AS LONG AS THINGS EVOLVE
THE WAY THE MODELS INDICATE. THIS IS ALREADY MENTIONED IN THE
HAZARDOUS WEATHER OUTLOOK...AND DO NOT NEED TO CHANGE AT THIS TIME.
FRIDAY NIGHT HAS A WEAK WARM FRONT THAT MOVES NORTHEAST ACROSS THE
AREA AHEAD OF OUR SATURDAY SYSTEM. ACCORDING TO THE NAM...IT APPEARS
THAT THE BEST OF THE PRECIPITATION THAT WOULD OCCUR WITH THIS WARM
FRONT SHOULD BE OVER WESTERN IOWA AND EXTEND UP INTO MINNESOTA...BUT
CANNOT RULE SOME OF THAT CONVECTION AFFECTING OUR NORTHWESTERN MOST
COUNTIES...AND AM CARRYING SOME SLIGHT CHANCE POPS TO ACCOUNT FOR
IT. OTHERWISE...FRIDAY NIGHT AND SATURDAY WILL BE WARM AND STICKY
AGAIN WITH MAX TEMPS AHEAD OF THE FRONT SATURDAY IN THE 90S...WITH
HEAT ADVISORIES ONCE AGAIN POSSIBLE. SATURDAY NIGHT COOLER AND
DRIER AIR SHOULD PUSH INTO THE AREA FROM THE NORTHWEST...WITH COOLER
MIN TEMPS THAN WE HAVE SEEN IN A FEW DAYS.
SUNDAY THROUGH WEDNESDAY WILL BE QUIET AND RELATIVELY COOL WITH THE
STRONG UPPER LEVEL LOW OVER THE GREAT LAKES AND EASTERN ONTARIO.
MODELS ARE DIFFERING ON HOW FAR NORTH THIS UPPER LEVEL LOW WILL
BE...WITH THE ECMWF FURTHER NORTH THAN THE GFS OR NAM BY SUNDAY
EVENING. THIS UPPER LOW WILL BE STRONG ENOUGH TO LOWER OUR 850MB
TEMPERATURES BY SEVERAL DEGREES...WHICH SHOULD RESULT IN NEAR OR
JUST BELOW NORMAL MAX TEMPS FOR THE EARLY PART OF THE WEEK. BY MID
WEEK THOUGH...THE RIDGE ON THE WEST SIDE OF THE UPPER LOW WEAKENS
ENOUGH THAT A NEW TROUGH OVER THE ROCKIES SPINS A SHORTWAVE ACROSS
THE MIDWEST WEDNESDAY NIGHT OR THURSDAY. THIS SHOULD PRODUCE AT
LEAST A SHORT PERIOD OF SHOWERS AND THUNDERSTORMS...SO HAVE THROWN
IN SOME LOW CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY.
..LE..
&&
.AVIATION...
VFR CONDITIONS TONIGHT AND FRIDAY. AREAS OF MVFR BR 08-12Z.
WEST WINDS 5 TO 10 KNOTS.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-WARREN.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
HAASE/LEHazardous weather outlook, Jun 25, 11:36 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1136 AM CDT THU JUN 25 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1136 AM CDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING AHEAD OF A WEAK COLD FRONT MOVING ACROSS THE REGION. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT DAMAGING WIND AND LARGE HAIL. HEAT INDICES WILL ONCE AGAIN CLIMB INTO THE DANGEROUS LEVELS THIS AFTERNOON...MAINLY SOUTH OF A FREEPORT TO BELLE PLAINE LINE. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE LOWER TO MID 90S. THESE TEMPERATURES IN COMBINATION WITH HIGH HUMIDITY LEVELS WILL RESULT IN HEAT INDICES IN THE 100 TO 105 RANGE. A FEW LOCATIONS MAY HAVE INDICES AS HIGH AS 110. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WITH THE PASSAGE OF A COLD FRONT SATURDAY INTO SATURDAY NIGHT. THE STORM PREDICTION CENTER HAS THE AREA OUTLOOKED FOR A SLIGHT RISK OF SEVERE STORMS. AT THIS TIME IT APPEARS THAT DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE REQUIRED THIS AFTERNOON INTO EARLY THIS EVENING. HAASE
In the hours before
Special weather statement, Jun 25, 12:29 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT THU JUN 25 2009
IAZ040>042-052>054-065-066-068-ILZ001-002-007-009-015-251830-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-LINN IA-
CLINTON IA-CEDAR IA-SCOTT IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
WHITESIDE IL-ROCK ISLAND IL-
1229 PM CDT THU JUN 25 2009
...STRONG THUNDERSTORMS EARLY THIS AFTERNOON...
SCATTERED STRONG THUNDERSTORMS WILL BE SCATTERED OVER THE AREA
THROUGH MID AFTERNOON. STORMS WILL BE MOVING SOUTHEAST
SLOWLY...AROUND 20 MPH. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND
WIND GUSTS TO 55 MPH.
DUE TO RAINFALL RATES OVER 1 INCH PER HOUR...EXPECT PONDING OF WATER
ON ROADS AND IN LOW-LYING AREAS...AND RISES IN AREA STREAMS AND
CREEKS.
&&
LAT...LON 4265 9072 4251 9062 4249 8985 4179 9009
4160 9034 4160 9115 4264 9207 4265 9091
4268 9086
ERVINSpecial weather statement, Jun 25, 1:25 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 PM CDT THU JUN 25 2009
IAZ040>042-052>054-065>068-ILZ001-007-009-015-252030-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-LINN IA-
CLINTON IA-CEDAR IA-SCOTT IA-MUSCATINE IA-JO DAVIESS IL-CARROLL IL-
WHITESIDE IL-ROCK ISLAND IL-
125 PM CDT THU JUN 25 2009
...STRONG THUNDERSTORMS THIS AFTERNOON...
SCATTERED STRONG THUNDERSTORMS WILL BE SCATTERED OVER THE AREA
THROUGH MID AFTERNOON. STORMS WILL BE MOVING SOUTHEAST
SLOWLY...AROUND 20 MPH. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 55 MPH.
DUE TO RAINFALL RATES OVER 1.5 INCHES PER HOUR...EXPECT PONDING OF
WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES IN AREA STREAMS
AND CREEKS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4263 9069 4251 9062 4251 9024 4157 9022
4154 9102 4264 9173 4265 9091 4268 9089
4268 9083
ERVINLocal storm report, Jun 25, 3:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 SSE WINSLOW 42.44N 89.77W
06/25/2009 M0.88 INCH STEPHENSON IL TRAINED SPOTTER
&&
JH2Local storm report, Jun 25, 3:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 2 SW ORANGEVILLE 42.45N 89.67W
06/25/2009 E1.00 INCH STEPHENSON IL PUBLIC
QUARTER SIZED HAIL MIXED IN WITH SMALLER HAIL.
&&
LEGROThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:40 AM CDT | Heat Advisory | DVN | Cedar, Clinton, Des Moines, Henry, Jefferson, Johnson and 7 more | 9 hr |
| Jun 25, 12:29 PM CDT | Special Weather Statement | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 2 more | 61 min |
| Jun 25, 1:25 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Delaware, Dubuque, Jackson, Jones and 1 more | 2 hr |
| Jun 25, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 30 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.